ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: FR-PO076

A Case of Semaglutide-Associated Severe AKI in an Immunocompromised Patient

Session Information

Category: Acute Kidney Injury

  • 101 AKI: Epidemiology, Risk Factors, and Prevention

Authors

  • Patel, Devang Bharat, Ochsner Medical Center, New Orleans, Louisiana, United States
  • Restrepo, Amalia, Ochsner Medical Center, New Orleans, Louisiana, United States
  • Kovvuru, Karthik, Ochsner Medical Center, New Orleans, Louisiana, United States
  • Velez, Juan Carlos Q., Ochsner Medical Center, New Orleans, Louisiana, United States
  • Kanduri, Swetha Rani, Ochsner Medical Center, New Orleans, Louisiana, United States
Introduction

Glucagon-like peptide 1 receptor agonists (GLP-1RAs) have been FDA approved for weight loss and are increasingly prescribed for patients with diabetes or obesity. So far, only 3 cases of semaglutide associated acute kidney injury (AKI) were reported. Herein, we report a unique case of a patient with heart transplant who developed rapid worsening of renal function after an increased dose of semaglutide.

Case Description

A 61-year-old woman presented to the hospital with 4 weeks of decreased appetite, 2 weeks of nausea, vomiting and diarrhea. Five months prior to the index hospitalization, semaglutide 0.25 mg was prescribed and the dose was eventually up titrated to 1 mg, 5 weeks prior to the presentation. Symptoms began 1 week after the dose of semaglutide was increased to 1 mg. Medical history pertinent for heart transplantation, type 2 diabetes mellitus (T2DM) and chronic kidney disease (CKD) 3b. Laboratory data at the time of admission revealed elevated serum creatinine (Scr) of 12.5 mg/dL (baseline 1.5 mg/dL), blood urea nitrogen of 83 mg/dL, tacrolimus level of 2.4 ng/mL, urine protein to creatinine ratio (UPCR) of 1.83 g/g. Urinalysis positive of 1+ protein, 2+ blood and 4 red blood cells per high-power field. Urine microscopy revealed hyaline, granular and a few muddy brown casts. Serological evaluation for acute glomerulonephritis, CMV, EBV, BK PCR resulted negative. Kidney ultrasound was normal. Semaglutide was held on admission and IV fluids were started without improvement in Scr. Kidney biopsy was perfomed and revealed acute tubular injury (ATI) with diffuse flattening of tubular epithelium and brush border attenuation, chronic striped fibrosis secondary to long term exposure to calcineurin inhibitors (CNI) and mild diabetic nephropathy. No immune complex or paraprotein deposits identified by IF or EM. Patient had gradual recovery of renal function with a Scr down to 1.6 mg/dL on last follow up.

Discussion

GLP-1RAs agonists can be associated with severe volume depletion from suppressed appetite and intractable vomiting, predisposing to ischemic ATI. Patients with solid organ transplant and on CNI could be particularly vulnerable. Clinicians should ensure adequate oral intake before escalating the doses and plan a close follow-up.